Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

June 2, 2017Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2017, 6:44 PM CDT for Mitchell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Jun 2, 2017, 7:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 95 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS54 KMAF 022344
SVRMAF
TXC335-030045-
/O.NEW.KMAF.SV.W.0162.170602T2344Z-170603T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
644 PM CDT FRI JUN 2 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in western Texas...

* Until 745 PM CDT

* At 644 PM CDT, a severe thunderstorm was located 11 miles west of
  Silver, or 19 miles north of Sterling City, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Champion Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10095 3222 10101 3237 10066 3209 10067
TIME...MOT...LOC 2344Z 245DEG 12KT 3211 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
413 
WWUS54 KMAF 030005
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT FRI JUN 2 2017

TXC335-030045-
/O.CON.KMAF.SV.W.0162.000000T0000Z-170603T0045Z/
Mitchell TX-
705 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 705 PM CDT, a severe thunderstorm was located 8 miles northwest of
Silver, or 18 miles south of Colorado City, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Champion Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10090 3226 10092 3237 10066 3209 10067
TIME...MOT...LOC 0005Z 245DEG 12KT 3214 10080 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:33 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 2, 6:33 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 PM CDT Fri Jun 2 2017

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Another challenging forecast this evening, with scattered
thunderstorms expected to continue through this evening. Thus,
have included TEMPO mention at all terminals, with MVFR
visibility possible in heavy rain. Another round of storms may
develop overnight, though have only included mention at CNM/HOB
per high- res guidance. Low clouds are also possible Saturday
morning, though remain highly dependent on storms, thus have not
included at this time. Prevailing winds will be southeasterly,
though gusty/variable winds are possible in the vicinity of storms
or passing outflow boundaries.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri Jun 2 2017/

DISCUSSION...
Current satellite is showing a Meso-Convective Vortex (MCV),
formed from earlier convection over the Davis Mountains, has
moved over the central Permian Basin and is causing scattered
showers and thunderstorms to develop. Shear is very weak in this
area so the threat for severe storms is low with brief heavy rain
again the biggest threat. Isolated storms are also forming in the
Davis Mountains this afternoon but activity west of the Pecos will
be less than that in the Permian Basin.

An upper low will meander over West Texas the next 48 hours
continuing rain chances through the weekend. The low will move
east of the area Monday leaving us in northwesterly flow on the
front of a stationary ridge over the western states. Weak
disturbances moving southeast will continue to provide a slight
chance for rain next week though activity will be much more
isolated than that seen recently.

The departure of the upper low next week will not only bring an
end to the rain chances, but also the cool high temperatures of
the past week. Highs will increase into next week but will still
be around normal for this time of year.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  81  63  83 /  50  50  40  50
Carlsbad                       62  88  62  90 /  30  40  30  30
Dryden                         67  87  66  89 /  40  50  60  50
Fort Stockton                  63  86  63  86 /  40  50  40  40
Guadalupe Pass                 59  78  58  80 /  30  40  30  30
Hobbs                          60  81  59  84 /  40  40  30  30
Marfa                          56  81  57  81 /  30  50  30  40
Midland Intl Airport           63  82  62  85 /  50  50  40  40
Odessa                         63  81  63  85 /  50  50  40  40
Wink                           63  86  62  88 /  40  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 2, 1:50 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Fri Jun 2 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
150 PM CDT Fri Jun 2 2017 /1250 PM MDT Fri Jun 2 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms across much of the region through
tonight however best chances exist across the Permian Basin. Any
thunderstorm could produce heavy rainfall, leading to localized areas
of flash flooding. There is also a low possibility that a few
storms could briefly produce hail, strong winds and potentially a
landspout.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible through the weekend across west Texas and
southeast New Mexico. Heavy rainfall will be the main concern, but a
severe storm or two cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 2:30 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT FRI JUN 2 2017

TXZ046-050-051-022015-
Martin TX-Dawson TX-Andrews TX-
230 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS...NORTHERN
MARTIN AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms in
Martin County and surrounding areas moving northeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Flower Grove, Patricia, Lenorah, Tarzan, Grady, Three Leagues and
Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10224 3245 10226 3258 10205 3258 10179
      3231 10179
TIME...MOT...LOC 1929Z 238DEG 8KT 3232 10214

27
Special weather statement, Jun 2, 3:20 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT FRI JUN 2 2017

TXZ046-047-022100-
Dawson TX-Borden TX-
320 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving northwest at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ackerly, Sparenberg and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3252 10175 3269 10203 3273 10164 3253 10163
TIME...MOT...LOC 2020Z 125DEG 17KT 3259 10169

44
Special weather statement, Jun 2, 3:25 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 PM CDT FRI JUN 2 2017

TXZ046-022115-
Dawson TX-
325 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lamesa Municipal Airport, or 7 miles north of
Lamesa, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Punkin Center and Arvana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3274 10191 3274 10215 3289 10215 3289 10192
TIME...MOT...LOC 2025Z 013DEG 8KT 3284 10200

44
Special weather statement, Jun 2, 3:44 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT FRI JUN 2 2017

TXZ046-047-022145-
Dawson TX-Borden TX-
344 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'donnell, or 16 miles south of Tahoka, moving northwest at 10 mph,
as well as multiple other thunderstorms in northwestern Borden and
northeastern Dawson counties near Hancock and Mesquite.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
O'donnell, Hancock, Mesquite and Arvana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3273 10157 3273 10191 3296 10193 3296 10156
TIME...MOT...LOC 2042Z 129DEG 10KT 3293 10178

84
Special weather statement, Jun 2, 4:51 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
451 PM CDT FRI JUN 2 2017

TXZ047-048-052-053-022245-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
451 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...SCURRY...
BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 545 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Post to 7 miles northeast of
Coahoma. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Snyder, Gail, Coahoma, Fluvanna, Sand Springs, Hermleigh, J B Thomas
Reservoir, Knapp, Luther, Mesquite, Vincent, Randalls Corner, Us-
180 Near The Fisher-
Scurry County Line, Winston Field, Cuthbert, Union, Hudd, Dunn, Ira
and Midway.

THIS INCLUDES Interstate 20 between mile markers 184 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3223 10137 3296 10167 3297 10105 3296 10066
      3265 10066
TIME...MOT...LOC 2151Z 226DEG 70KT 3304 10143 3237 10121

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:11 PM CDTSpecial Weather StatementMAF49 min
Jun 1, 8:00 PM CDTSpecial Weather StatementMAFBrewster, Presidio45 min
Jun 1, 8:06 PM CDTSevere Thunderstorm WarningMAFCulberson54 min
Jun 1, 8:34 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jun 1, 8:42 PM CDTRiver Flood WarningMAFBrewster56 hr
Jun 1, 8:53 PM CDTSevere Thunderstorm WarningMAFBrewster27 min
Jun 1, 11:09 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 2, 1:22 AM CDTSpecial Weather StatementMAFYoakum53 min
Jun 2, 2:36 AM CDTSpecial Weather StatementMAFBrewster54 min
Jun 2, 4:02 AM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 2, 4:04 AM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio3 hr
Jun 2, 4:26 AM CDTSpecial Weather StatementMAFPresidio64 min
Jun 2, 2:30 PM CDTSpecial Weather StatementMAFMartin45 min
Jun 2, 3:20 PM CDTSpecial Weather StatementMAFDawson40 min
Jun 2, 3:25 PM CDTSpecial Weather StatementMAFDawson50 min
Jun 2, 3:31 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 2, 3:42 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 2, 3:44 PM CDTSpecial Weather StatementMAFDawson61 min
Jun 2, 4:51 PM CDTSpecial Weather StatementMAFBorden, Scurry54 min
Jun 2, 4:52 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Jun 2, 6:49 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Jun 2, 6:59 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.